Translator Disclaimer
2008 Cobordism of singular maps
András Szűcs
Geom. Topol. 12(4): 2379-2452 (2008). DOI: 10.2140/gt.2008.12.2379

Abstract

Throughout this paper we consider smooth maps of positive codimensions, having only stable singularities (see Arnold, Guseĭn-Zade and Varchenko [Monographs in Math. 83, Birkhauser, Boston (1988)]. We prove a conjecture, due to M Kazarian, connecting two classifying spaces in singularity theory for this type of singular maps. These spaces are: 1) Kazarian’s space (generalising Vassiliev’s algebraic complex and) showing which cohomology classes are represented by singularity strata. 2) The space Xτ giving homotopy representation of cobordisms of singular maps with a given list of allowed singularities as in work of Rimányi and the author [Topology 37 (1998) 1177–1191; Mat. Sb. (N.S.) 108 (150) (1979) 433–456, 478; Lecture Notes in Math. 788, Springer, Berlin (1980) 223–244].

We obtain that the ranks of cobordism groups of singular maps with a given list of allowed stable singularities, and also their p–torsion parts for big primes p coincide with those of the homology groups of the corresponding Kazarian space. (A prime p is “big” if it is greater than half of the dimension of the source manifold.) For all types of Morin maps (ie when the list of allowed singularities contains only corank 1 maps) we compute these ranks explicitly.

We give a very transparent homotopical description of the classifying space Xτ as a fibration. Using this fibration we solve the problem of elimination of singularities by cobordisms. (This is a modification of a question posed by Arnold [Itogi Nauki i Tekniki, Moscow (1988) 5–257].)

Citation

Download Citation

András Szűcs. "Cobordism of singular maps." Geom. Topol. 12 (4) 2379 - 2452, 2008. https://doi.org/10.2140/gt.2008.12.2379

Information

Received: 8 September 2006; Revised: 27 June 2008; Accepted: 26 July 2008; Published: 2008
First available in Project Euclid: 20 December 2017

zbMATH: 1210.57028
MathSciNet: MR2443969
Digital Object Identifier: 10.2140/gt.2008.12.2379

Subjects:
Primary: 55P42, 57R45
Secondary: 55P15, 57R42

Rights: Copyright © 2008 Mathematical Sciences Publishers

JOURNAL ARTICLE
74 PAGES


SHARE
Vol.12 • No. 4 • 2008
MSP
Back to Top